Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Can antidepressants raise liver enzymes?

Asked by Ann Weber, Bloomfield, New York

Open quote
Close quote

How do I help my daughter who has a diagnosis of bipolar and each time the doctors put her on an antidepressant, her liver counts go up and she goes into mania? This happens when the liver levels rise. It takes at least two weeks to cycle through.

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Ann,

The short answer to your question on how to help your daughter is to get her under the care of a clinician who will stop prescribing her antidepressants. We've known for years that antidepressants can worsen the course of bipolar disorder, at least in some patients. While some bipolar people take antidepressants without difficulty -- and in fact need them -- others have symptoms much like your daughter's every time they are placed on them.

Many psychiatric medications can increase "liver counts," by which you mean blood measures of liver enzymes. Usually this is not something to worry about. I've known some world-famous gastroenterologists who counsel psychiatrists not to worry about these short term rises in liver counts -- even when the counts double. Every once in a while a medication will really damage the liver and counts will really shoot up. That is a different and very serious issue.

Although antidepressants can make bipolar patients manic and they can raise liver counts, these two effects are probably not connected. We are not sure how antidepressants induce mania. Recent studies suggest that people with certain genes are more likely than others to have this problem, and it is not just medications that can do this. Sleep deprivation is especially famous for its ability to make people manic.

I do not know your daughter's treatment history from this short question. Let me assume she has been treated only with antidepressants. If so, the good news is that multiple other medications are likely to be of far more help to her both in terms of her depressions and manias. The classic medication in this regard is lithium. Newer medications that have been shown to stabilize mood in bipolar disorder include valproic acid (Depakote), carbamazepine and oxcarbazepine, lamotrigine (Lamictal) and several of a class of medications known as atypical antipsychotics.

I have seen countless people treated with the wrong medications who made remarkable recoveries when started on medications better suited to their diagnosis. Given your question, it is likely your daughter may be one of them.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.